A hacker had accessed a water treatment plant in the San Francisco Bay Area in January and deleted programs that were used to treat drinking…
More than 70 mucormycosis patients have suffered adverse reactions at two medical colleges in the last two days after they were injected with Amphotericin-B. Officials said that in both colleges, the patients were stabilised while the stock of injections — supplied by the state government— was returned.
Amphotericin-B is a pivotal antifungal drug used in mucormycosis treatment. Officials have pegged the adverse reactions to a change in the formation of the drug being supplied to medical colleges and hospitals.
The state government is presently supplying drugs for mucormycosis treatment to medical colleges as well as private hospitals.
The first instance was recorded on Saturday evening in Bundelkhand Medical College (BMC) of Sagar district where 25 patients of the total 42 being treated for mycormucosis began vomiting, developed mild fever and started shivering, soon after they were administered Amphotericin-B.
The state has reported a total of 1,056 active mucormycosis cases so far.
BMC public relations officer, Umesh Patel, said, “The stock of around 350 injections of Amphotericin-B was received a day earlier from the state government in Bhopal. It was the first dose of the new stock which was given to the patients on Saturday evening, but they developed reactions after which it was stopped. The condition of the patients was immediately stabilised.”
Around 50 mucormycosis patients undergoing treatment in Jabalpur Medical College — which received the same stock of injections — were given the first dose of the drug at 4 pm on Sunday and they developed adverse reactions.
Dr Kavita Sachdeva, who heads the mucormycosis ward at Jabalpur Medical College, said, “It was around 4 pm that I read news of patients suffering adverse reactions in Sagar and realising that I had also prescribed the same injections to the patients in Jabalpur, I called the staff to immediately stop its administration.”
Sachdeva, who then contacted doctors in Sagar to ascertain details, realised that it was the same batch of Amphotericin-B. By then, around 50 patients across two wards at the Jabalpur facility were already administered the injection and they started developing high fever and vomiting.
In a bid to get the situation under control, Sachdeva said two teams of 10 nurses each were rushed in to cater to the patients.
Akash Tripathi, Commissioner (Health), said Amphotericin-B is available in three forms —liposomal (liquid form), lyophilized (powdered form) and emulsion. He said all three forms were supplied to medical colleges depending on availability of stock —there is currently a shortage of the drug in the market. He said tolerance to the powdered form is much lower compared to the liquid form which was earlier supplied to hospitals. It is advisable to watch out for adverse reactions when using the powdered form, he said. “Depending on the availability of medicines, they were supplied to medical colleges. Now, we have received around 3,500 stocks of Liposomal Amphotericin-B (liquid form). It will be distributed to hospitals.”
However, the Opposition Congress has called for an inquiry into the incident and accused the BJP government of providing substandard medicines to people.